Wyoming, 2008

Hail in Wyoming, July 2, 2008

July 2, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail around Rawlins, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail around Rawlins, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 2:08 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 2:08 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT WED JUL 2 2008

.SHORT TERM...TONIGHT AND THURSDAY...
CONVECTION HAS STARTED EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN
OF SOUTHEAST WYOMING.  THE AIRMASS OVER THE CWA IS SLOWLY BECOMING
MORE UNSTABLE SINCE THE MORNING HOURS.  A CAP EXISTED OVER MUCH OF
THE CWA AT ABOUT 650 MB IN THE COOLER AIR BEHIND THE COLD FRONT
WHICH MOVED THROUGH THE CWA LAST NIGHT.  AS OF 19Z...LIFTED INDICES
WERE RIGHT AROUND ZERO.  ALL OF THIS LEADS TO EARLIER THOUGHTS OF A
LATER SHOW FOR THE CWA LATER THIS AFTERNOON AND EARLY TONIGHT.
DURING THAT TIME THERE WILL BE FAVORABLE SHEAR...CAPE
VALUES...MOISTURE AND INSTABILITY FOR SUPERCELLS.  LARGE
HAIL...STRONG WINDS AND EVEN A FEW TORNADOES WILL BE POSSIBLE WITH
THE STORMS EAST OF THE LARAMIE RANGE THROUGH EARLY TONIGHT.  THE
STORMS WILL ALSO PRODUCE HEAVY RAINFALL AND WITH THEIR SLOW EXPECTED
MOVEMENT...SOME FLOODING OF LOW LYING AREAS IS POSSIBLE.  THE
ACTIVITY WILL GRADUALLY BECOME LESS INTENSE AS THE NIGHT GOES ON AS
A SHORTWAVE TROUGH TAKES THE BULK OF THE STORMS INTO THE PANHANDLE
BY LATE EVENING AND THE AIRMASS STABILIZES SOME.  WITH THE ABUNDANT
LOW LEVEL MOISTURE...LOW CLOUDS AND FOG WILL BE COMMON OVER THE EAST
PART OF THE CWA LATER TONIGHT AND FOR MUCH OF THURSDAY MORNING.
SEASONAL TEMPERATURES AND LESS NUMEROUS AFTERNOON STORMS WILL BE
OVER THE CWA ON THURSDAY AS THE AIR MASS WILL BE MORE STABLE THAN
THAT OF THIS AFTERNOON AND EVENING.

.LONG TERM...THU NIGHT THROUGH WED...
AN UPPER RIDGE WILL MOVE EASTWARD OVER THE REGION FRI. AS THE RIDGE
AXIS MOVES EAST OF THE AREA FRI NIGHT SOUTHWESTERLY FLOW ALOFT WILL
DEVELOP. FLOW ALOFT WILL VEER TO WESTERLY SATURDAY AND WILL REMAIN
ESSENTIALLY FROM THE WEST SUNDAY. UPPER FLOW WILL VEER TO
NORTHWESTERLY MON AND WILL REMAIN FROM THE NORTHWEST TUE AS AN UPPER
RIDGE BEGINS TO DEVELOP OVER THE GREAT BASIN REGION. THE RIDGE WILL
SHIFT EAST OVER WY WED...WITH THE GFS DEPICTING A HIGHER AMPLITUDE
RIDGE THAN THE ECMWF PROGS. A SURFACE BASED LEESIDE TROUGH FRI WILL
INDUCE A THERMAL RIDGE OVER THE AREA WITH A CHANCE OF A FEW
AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHEST MOUNTAINS. SAT
THROUGH TUE WILL BE RATHER HOT WITH A CHANCE OF LATE DAY STORMS
FROM THE MOUNTAINS EASTWARD AS MID LEVEL INSTABILITY ACTS IN
CONJUNCTION WITH DIURNALLY TRENDED INSTABILITY. SAT STILL LOOKS TO
BE THE HOTTEST DAY. SURFACE BASED LEESIDE TROUGHING WED WILL PRODUCE
A DRY AND VERY WARM DAY.

&&

.AVIATION...
NUMEROUS THUNDERSTORMS WILL BE OVER THE CWA BY 22Z AND CONTINUE
THROUGH LATE THIS EVENING.  MVFR CEILINGS AND VISIBILITIES WILL BE
ASSOCIATED WITH MANY OF THE THUNDERSTORMS.  IFR CEILINGS AND MVFR
VISIBILITIES IN FOG WILL DEVELOP OVER MAINLY THE EAST PART OF THE
CWA AFTER 09Z AND CONTINUE THROUGH MUCH OF THURSDAY MORNING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/JR
Hazardous weather outlook, Jul 2, 12:52 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT WED JUL 2 2008

NEZ001>003-019>021-054-055-WYZ059-060-067-068>070-070-031130-SIOUX-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE-
NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-CHEYENNE FOOTHILLS-
152 PM MDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE BETWEEN 2 PM AND 10 PM.  THE ACTIVITY WILL
LIKELY FORM ALONG THE LARAMIE RANGE AND THEN MOVE SLOWLY TO THE EAST.
WITH THE ATMOSPHERE OVER THE AREA MOIST AND UNSTABLE SOME OF THE
STORMS WILL PRODUCE LARGE HAIL...UP TO ONE AND ONE HALF INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...HEAVY RAIN AND EVEN SOME
TORNADOES.  THE EXPECTED SLOW MOVEMENT OF THE STORMS THAT PRODUCE THE
HEAVY RAINFALL MAY PRODUCE AREAS OF FLOODING ESPECIALLY IN LOW LYING
AREAS.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR EAST
CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA
THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE
RANGE-LARAMIE VALLEY-LARAMIE RANGE-
152 PM MDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTH CENTRAL WYOMING
BETWEEN 2 PM AND 9 PM.  ALTHOUGH NONE OF THE STORMS ARE EXPECTED
TO PRODUCE SEVERE WEATHER...SMALL HAIL AND WIND GUSTS UP TO 45 MPH
WILL BE LIKELY WITH THE STORMS.  HEAVY RAIN IS ALSO POSSIBLE OVER
THE LARAMIE RANGE BETWEEN 2 PM AND 5 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA
THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS...MAINLY EAST OF THE LARAMIE RANGE FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jul 2, 4:40 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT WED JUL 2 2008

NEZ001-019-020-054-WYZ059>070-030045-
SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
HARRISBURG...KIMBALL...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
540 PM MDT WED JUL 2 2008

...THUNDERSTORMS INCREASING IN COVERAGE OVER SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE...

NUMEROUS THUNDERSTORMS WERE RUMBLING ACROSS SOUTHEAST WYOMING AND
THE FAR WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON. AT 530 PM
MDT...THE STRONGEST THUNDERSTORMS WERE NEAR LARAMIE AND SOME 35
MILES SOUTHWEST OF DOUGLAS. OTHER STRONG STORMS WERE LOCATED ABOUT
20 MILES NORTH AND 25 MILES NORTHEAST OF CHEYENNE.

ALL OF THE STORMS WERE MOVING EAST AT 15 MPH. SMALL HAIL...AROUND
AN INCH OF RAIN AND DEADLY LIGHTNING CAN BE EXPECTED WITH ANY OF
THE STRONGER THUNDERSTORMS AS THEY PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM MDT FOR
CONVERSE...NIOBRARA...PLATTE AND GOSHEN COUNTIES IN SOUTHEAST
WYOMING...AND FOR SIOUX COUNTY IN NORTHWESTERN NEBRASKA.

IF A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS AND
STAY AWAY FROM WINDOWS.

NEZ002-003-021-055-030045-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...BRIDGEPORT...
BAYARD...SIDNEY
540 PM MDT WED JUL 2 2008

...THUNDERSTORMS SPREADING EAST ACROSS THE WESTERN PANHANDLE...

SOME THUNDERSTORMS WERE BEGINNING TO MOVE INTO DAWES COUNTY LATE
THIS AFTERNOON. A LARGER AREA OF THUNDERSTORMS WILL BE SPREADING
INTO BOX BUTTE...MORRILL AND CHEYENNE COUNTIES FROM THE WEST BY
6 PM. SMALL HAIL AND HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS
AS THEY MOVE EAST AT 15 MPH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT FOR DAWES
AND BOX BUTTE COUNTIES.

JLH
Special weather statement, Jul 2, 5:36 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
636 PM MDT WED JUL 2 2008

NEZ001>003-019>021-054-055-WYZ059>070-030145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
636 PM MDT WED JUL 2 2008

...NUMEROUS THUNDERSTORMS RUMBLING OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE...

THERE WERE NUMEROUS THUNDERSTORMS OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE EARLY THIS EVENING. ALL OF THE STORMS
WERE MOVING EAST AROUND 15 MPH.

AT 630 PM MDT...THE STRONGEST THUNDERSTORMS WERE ABOUT 10 MILES
SOUTH AND 15 MILES WEST OF DOUGLAS. OTHER STRONG STORMS WERE 35
MILES EAST OF CHEYENNE AND 18 MILES NORTH OF KIMBALL NEBRASKA.
THROUGH 730 PM MDT...UP TO AN INCH OF RAIN...SMALL HAIL AND DEADLY
LIGHTNING CAN BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM MDT FOR
PLATTE...GOSHEN...CONVERSE AND NIOBRARA COUNTIES IN SOUTHEAST
WYOMING AND FOR SIOUX...DAWES AND BOX BUTTE COUNTIES IN THE
NEBRASKA PANHANDLE.

IF A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS AND STAY
AWAY FROM WINDOWS.

JLH
Local storm report, Jul 2, 6:05 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
705 PM MDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       7 SE BURNS              41.12N 104.26W
07/02/2008  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            FEW HAIL STONES TO 3/8 INCH.

&&

BCHAPMAN
Local storm report, Jul 2, 6:08 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 W DOUGLAS             42.76N 105.41W
07/02/2008  E0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jul 2, 6:25 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT WED JUL 2 2008

NEZ001>003-019>021-054-055-WYZ059>070-030230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
725 PM MDT WED JUL 2 2008

...NUMEROUS THUNDERSTORMS RUMBLING OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE...

NUMEROUS THUNDERSTORMS CONTINUED OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE EARLY THIS EVENING. ALL OF THE STORMS
WERE MOVING EAST AROUND 15 MPH.

AT 722 PM MDT...THE STRONGEST THUNDERSTORM WAS JUST EAST OF
DOUGLAS.  THIS STORM PRODUCED HEAVY RAIN AND UP TO MARBLE SIZE
HAIL AS IT MOVED THROUGH DOUGLAS JUST AFTER 7 PM.  ANOTHER STRONG
THUNDERSTORM WAS ENTERING THE NORTHWEST CORNER OF CONVERSE COUNTY
SOME 55 MILES NORTHWEST OF DOUGLAS.

THROUGH 830 PM MDT...UP TO AN INCH OF RAIN...SMALL HAIL AND DEADLY
LIGHTNING CAN BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM MDT FOR
PLATTE...GOSHEN...CONVERSE AND NIOBRARA COUNTIES IN SOUTHEAST
WYOMING AND FOR SIOUX...DAWES AND BOX BUTTE COUNTIES IN THE
NEBRASKA PANHANDLE.

IF A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS AND STAY
AWAY FROM WINDOWS.

JLH
Local storm report, Jul 2, 7:02 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             RAWLINS                 41.78N 107.23W
07/02/2008  E0.88 INCH       CARBON             WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carbon

When
July 2, 7:02 PM MST to 7:15 PM MST
Where
Carbon County, 2.69 mi N of Rawlins to 3 mi NE of Rawlins
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.819, -107.250

Nickel to half dollar sized hail reported in the vicinity of Rawlins, WY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99263.